Ohio, 2003

Flooding in Ohio, July 27, 2003

July 27, 2003 · NWS CLE · 4 events in 4 counties and zones

Thunderstorms moved across the region during the late afternoon and evening hours. Heavy rains accompanied the thunderstorms with rainfall rates of nearly two inches per hour with the stronger storms.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms moved across the region during the late afternoon and evening hours. Heavy rains accompanied the thunderstorms with rainfall rates of nearly two inches per hour with the stronger storms. The heaviest rains fell in southern Medina and northern Wayne Counties. Two to four inches of rain fell in these areas with slightly lesser amounts in Richland and Ashland Counties. In Medina County, 3.3 inches of rain was measured near Chippewa Lake with 3.08 inches at Wadsworth. An automatic gage near Wooster measured 2.8 inches of rain between 6 and 7:30 p.m and 2 inches of rain fell near Butler in Richland County. Widespread street and lowland flooding occurred in all four counties. Many roads had to be closed. Dozens of homes experienced basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 12:50 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT SUN JUL 27 2003

CDFNT MOVG IN ABOUT ON SCHEDULE. AMS UNSTL. WATCHG PCPN DVLPG NE OH
AND NW PA OVR THE LAKE AND THEN PCPN NW IND AND NRN IL. THAT IN
COMBO WITH CDFNT CAN GIVE UP TO LOCALLY 2 INCHES OF RAIN AND THE
WATCH WILL BE FOR THE AREAS THAT HAVE SATURATED GROUND FROM THE RAIN
LAST WEEK. PCPN SHOULD BE ON THE DCR BY MIDNIGHT. ATTM BASED ON HOW
THE FRONT IS MOVING WL KP IT DRY MON...HOWEVER...VORT MOVG IS SOME
CONCERN...HOWEVER...WITH THE AMS DRYG WL KEEP IT DRY. NEXT CHANCE OF
PCPN IS FOR LT WED NGT AND THU.

.CLE...
OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NE OH.
PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NW PA.

KIELTYKA
Hazardous weather outlook, Jul 27, 5:34 AM EST, 12 hours 36 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY THIS EVENING AHEAD OF A COLD FRONT DROPPING SOUTHEAST ACROSS
THE LOWER GREAT LAKES. HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE
STORMS. IF MULTIPLE STORMS OR HEAVY RAIN SHOWERS DEVELOP AND CROSS
THE SAME AREA THEN THERE COULD BE A RISK FOR FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...PRIMARILY FROM
LATE MORNING THROUGH EARLY EVENING.

KOSARIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ashland

When
July 27, 6:10 PM EST to 9:00 PM EST
Where
Ashland forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Flood, Medina

When
July 27, 6:10 PM EST to 9:00 PM EST
Where
Medina forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Flood, Richland

When
July 27, 6:10 PM EST to 9:00 PM EST
Where
Richland forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Flood, Wayne

When
July 27, 6:10 PM EST to 9:00 PM EST
Where
Wayne forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375607, 5375608, 5375609, 5375610.